EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Back to Search Results |
| Model Number |
29AP4045A |
| Medical Device Problem Codes |
Fluid/Blood Leak (1250); Malposition of Device (2616)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
05/01/2025
Type of Reportable Event
Death
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to medical records being received.The following sections of this report have been updated or corrected: b4, b5, b7, g3, g6, h2, h6, h11.The investigation is ongoing.
Event or Problem Description
As reported by the field clinical specialist (fcs), during implant of a 29mm sapien 3 ultra resilia (s3ur) and alterra in the aortic position in an off-label case via transeptal (through the fontan), the alterra successfully deployed in the aortic position.The team successfully delivered the s3ur into the alterra, however the whole system seemed to migrate lv and there was severe aortic insufficiency (ai).A second 29mm s3ur valve was prepped and delivered into the first s3ur and alterra.The patient went into pea and was never able to recover.Additional information received noted that the severe ai was a parastent leak.It seemed present on the angio post valve deployment.There was no valve dysfunction of the first s3ur.The second s3ur was only placed to fix the ai through the open struts of the alterra and the first s3ur.According to the medical record, patient with an ef (27%) and severe aortic valve regurgitation with no aortic annular calcium underwent treatment with an alterra prestent and a 29 mm sapien 3.The procedure was performed as salvage tavr valve given that the patient had no other treatment options with surgery for valve replacement and had been turned down for transplant extreme risk.Also, the annulus was too large for a jena valve.A second 29 mm +1 cc sapien 3 valve was required and deployed during acls given the ventricular appearance of the alterra stent and first sapien valve.An 'a-v rail system' was established through which subsequent equipment would be advanced though a septostomy.The alterra prestent was placed in the aortic position with no issues.The 29 mm +1 cc volume edwards sapien valve with as placed within the alterra while rapidly pacing the heart (180 bpm).However, the patient became significantly hypotensive and recovered with some chest compressions and epinephrine boluses.Tee showed that the valve and docking system were either deployed low (below the native aortic valve leaflets) or likely migrated more ventricular during the release of the alterra docking stent (though this was not appreciated on the fluoro).At this point the patient became hypotensive again and acls was initiated, medications were provided and chest compressions performed.Simultaneously, the septostomy was closed with an amplatz 10mm septal occlude.Acls was continued throughout, a brief interruption of chest compressions noted pulseless electrical activity (pea).During this time an aortic root angiogram was performed and showed a deeply seated valve and docking system.A pigtail catheter was advanced across the recently deployed tavr valve, and a second 29 mm +1 cc volume edwards sapien valve was advanced and positioned more proximally where it was ultimately deployed without complication.The patient remained in pea, acls was continued with use of iv meds with epinephrine and ongoing chest compressions.Lab work demonstrated appropriate saturations of 97% and no evidence of acute blood loss with stable hemoglobin and hematocrit.Chest compressions continued while we reviewed and treated potential reversible causes.Ongoing assessment with tee demonstrated cardiac standstill.No readily reversible causes were revealed.After approximately 30 minutes of ongoing acls, the patient unfortunately expired.
Additional Manufacturer Narrative
The investigation is ongoing.
Event or Problem Description
As reported by the field clinical specialist (fcs), during implant of a 29mm sapien 3 ultra resilia (s3ur) and alterra in the aortic position in an off-label case via transeptal (through the fontan), the alterra successfully landed in the aortic position.The team successfully delivered the s3ur into the alterra, however the whole system seemed to migrate lv and there was severe aortic insufficiency (ai).A second 29mm s3ur valve was prepped and delivered into the first s3ur and alterra.The patient went into pea and was never able to recover.Additional information received noted that the severe ai was a parastent leak.It seemed present on the angio post valve deployment.There was no valve dysfunction of the first s3ur.The second s3ur was only placed to fix the ai through the open struts of the alterra and the first s3ur.
Additional Manufacturer Narrative
A supplemental mdr is being submitted for completion to the engineering evaluation.The product was not returned; therefore, a no product return investigation was completed.As a device was not returned, visual inspection, functional testing, and dimensional testing were unable to be done.No imagery was provided.As no device was returned and there is no evidence to support a manufacturing/design defect potentially contributed to the complaint, a manufacturing mitigation review is not required.It was noted that alterra and s3ur were implanted in aortic valve position via transeptal approach for this case with commander delivery system.Alterra is indicated for use in pulmonary position per ifu.Therefore, this case was an off-label operation.Available ifu/training materials are reviewed for instructions that may be relevant to the complaint event; however, instructions may not describe the entire procedure as described per the cer.The alterra adaptive prestent system ifu was reviewed.Precautions include, 'correct sizing of the prestent into the rvot is essential to minimize risks such as paravalvular leak, migration, embolization, and/or rvot rupture'.Potential adverse events note, 'potential risks that may or may not require intervention associated with the prestent, delivery system and/or accessories include, but may not be limited to, the following: device migration or malposition'.No evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.' the complaints for malpositioned prestent and deployed prestent exhibits para-stent leak were confirmed based on provided medical records.As the device was not returned, engineering was unable to perform any visual examination, functional testing, or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.However, review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were reported during device unpacking or preparation.As reported, 'during implant of a 29mm sapien 3 ultra resilia (s3ur) and alterra in the aortic position in an off-label case via transeptal (through the fontan), the alterra successfully landed in the aortic valve.The team successfully delivered the s3ur into the alterra, however the whole system seemed to migrate lv and there was severe aortic insufficiency (ai).Additional information received noted that the severe ai was a parastent leak.It seemed present on the angio post valve deployment.There was no valve dysfunction of the first s3ur.' based on the medical records, the patient appeared to have large annulus with the absence of calcium.In this case, patient factors as such may have caused a challenging pathway for the device placement which has resulted in the malposition of alterra and thv to a lower position (ventricular) during the procedure.Additionally, the alterra is not indicated for use in the aortic position.It is possible that a combination of patient factors and the use of the device in a non-indicated location may have contributed to the reported event.As such, available information suggests that patient factors (challenging anatomy) and off-label use (non-indicated location) may have contributed to the complaint event.Additionally, the reported prestent migration/malposition could potentially further lead to para-stent leak as reported due to prestent migration as it may compromise the intended function of a prestent to provide a proper seal against heart tissue.As such, available information suggests that procedural factors (prestent malposition) and off-label use (non-indicated location) may have contributed to the complaint event.Per the assessment, it has been determined that no capa, scar, or pra is required as the established triggers have not been met.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.
Additional Manufacturer Narrative
Per additional clinical review of the case by clinical product quality manager, update to b4, g3, g6, and h2.Correction to b2.Added additional code to h6 health effect impact code.Investigation is ongoing.